Medical questions & health advice by licensed doctors
"what would cause skin discoloration on the stomach?"
Why would a person get a patch of discolored skin on their stomach? I'm a male and I've had this spot growing on my stomach where the skin is a darker color and sort of marbled looking? I'm not sure how to describe it exactly, but is this just a pigment issue? Or could it be something more serious like cancer?
Anytime we develop a new growth or discoloration on the skin, it should be evaluated by a a qualified physician. This is the type of problem that you can first bring up with your primary care physician who may choose to refer you to a dermatologist. Spots on the skin have many possible causes ranging from simple benign nevi (such as a birth mark), to simple fungal infections, rashes, and skin cancers.
See a doctor who can help
Find a Dermatologists near you
In this case, it sounds like your patch of discolored skin is actually growing on you stomach. Most patches of discoloration, especially if they are not raised off the skin, turn out to be a skin fungal infection known as tinea versicolor. This is a benign infection that can be treated with topical or oral anti-fungal medications. On the other hand, growing discolorations can also be more worrisome things such as melanoma, a cancer of the skin. For this reason, you never want to let a skin problem go without it being evaluated. I suggest you bring up this problem with you primary care physician. I would schedule the appointment as soon as possible. He or she may be able to quickly diagnose it, or refer you to a dermatologist for further evaluation and if necessary, treatment.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.